Format

Send to

Choose Destination
MMWR Morb Mortal Wkly Rep. 2014 Aug 29;63(34):753-5.

Update on cases of delayed hemolysis after parenteral artesunate therapy for malaria - United States, 2008 and 2013.

Abstract

Parenteral artesunate, a first-line treatment for severe malaria in several countries, is associated with increased survival and has a better safety profile compared with parenteral quinine or quinidine. However, parenteral artesunate has been associated with delayed hemolysis, leading to concerns about drug toxicity. Postartemisinin delayed hemolysis (PADH) can occur 1-3 weeks after initiation of treatment with artemisinin-based antimalarials such as artesunate and is characterized by a decline in hemoglobin levels amid hemolysis. CDC conducted a literature review and identified 18 cases of PADH since 2012, mostly in European travelers. In addition, malaria case reports were reviewed retrospectively, and active surveillance was implemented in the United States, identifying two additional PADH cases, for a total of 20. A few patients with PADH required blood transfusions, but among patients where complete follow-up information was available, all made a full recovery. Results from this review suggest that PADH occurs because of delayed clearance of once-infected erythrocytes, probably as a result of a pharmacologic effect of parenteral artesunate and not drug-related toxicity. Therefore, parenteral artesunate can still be considered a safe treatment for severe malaria and should remain an option for its treatment.

PMID:
25166926
PMCID:
PMC5779443
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for CDC - Morbidity and Mortality Weekly Report Icon for PubMed Central
Loading ...
Support Center